The cause of Karen Erickson's symptoms was unknown. All she knew was that she felt weak and nauseated, starting back in 2005. In October of 2005, she sought treatment from her primary physician.
"They did some tests and they couldn't figure it out. I was just so weak. My day consisted of taking my daughter to school and staying in bed and then picking her up and coming back home," Erickson said.
Erickson was later referred to a neurologist, because she was also experiencing numbness in her hands and feet. She didn't respond to the medications prescribed. But her primary physician had noticed that in her blood work, her red and white blood cell counts were low.
Katina Tengesdal/MDN - - Karen Erickson, a Minot resident, reviews medical studies suggesting a link between the use of a denture adhesive and zinc poisoning. In 2007, Erickson was diagnosed with zinc induced copper deficiency.
Katina Tengesdal/MDN - - Dr. Stephen Makoni, hematologist and oncologist for Trinity Health, shows an IV drip that delivered copper infusion treatments to Erickson.
Because of the blood work findings, she was referred to Dr. Stephen Makoni, hematologist and oncologist for Trinity Health. She first saw Makoni in January of 2007.
"We did a bone marrow biopsy which was reviewed at Mayo and they discovered she was short on copper, so we did copper infusions. Once we stopped, she was short again," Makoni said.
Erickson's copper deficiency showed up in the biopsy and was confirmed by a blood test. The testing also revealed that her body contained a high amount of zinc.
"Generally we all have zinc, it's a trace mineral," Makoni said. "But when you have a large amount, it blocks absorption of copper from the intestines. Copper is needed for many enzymes in the body, including for the formation of red blood cells."
Finding the cause
Makoni started searching for the reason Erickson had so much zinc in her system.
"I kept looking, trying to find an answer. I stumbled across some information that denture cream had a lot of zinc. I didn't think that would apply to her," Makoni said.
"Out of the blue he asked me if I used it (denture cream) and it all came together," Erickson said.
Makoni explained that zinc is a mineral used in denture creams to help them cement dentures to the gums.
"The absorption of things from the mouth is very efficient. Zinc is absorbed from the mouth and goes into the blood," Makoni said.
Now that Erickson knew the cause of her symptoms, she recalled feeling relieved and shocked.
"I thought, finally, they knew what it was. I was blown away," Erickson said. "I've learned you've got to be careful with pharmaceutical products."
Erickson continued to receive copper infusion treatments through an IV once a week for about six weeks. Makoni explained that copper can be taken orally, as pills, but they are difficult to come by. He had to special order the infusion for Erickson from out of town.
As the copper in her body was slowly replenished, Erickson's energy levels improved.
"Before treatments, it was hard for me to go watch my kids play sports, and I didn't cook supper, I was just too weak and sick. I couldn't even walk down a flight of stairs without keeling over," Erickson said.
"Probably about the second round of treatments, I started feeling better," she added.
While her blood counts returned to normal, Erickson's neuropathy persisted. She still experiences numbness in her feet that feels like a tingling sensation. She decided to raise awareness about zinc poisoning from denture creams.
"I'm just hoping that awareness will come out of this. I decided to go through a lawsuit, because, if anything, it will help get a warning label put on the product so people will know," Erickson said.
Houston-based pharmaceutical attorney Ed Blizzard has filed a lawsuit on behalf of Erickson in Philadelphia, where the headquarters of Poligrip's maker, GlaxoSmithKline, are located. About 20 other claimants have also filed suits in mass tort court in Pennsylvania.
Now that the cause of Erickson's illness has been discovered, Makoni is in the process of writing an article for a medical journal about Erickson's case. He now advises patients using denture creams to be careful.
"People using denture creams should be careful. Some are using way more of the product than they are supposed to, using six to 20 times more than the recommended dose. Also, when they're buying creams, they should compare brands and purchase the ones that contain the least amount of zinc," Makoni said.
"People using the creams should also be careful that they're not getting any extra zinc, either through vitamins or through cold remedies containing zinc," he added.
During the past two years, three separate scientific studies have reported a direct connection between the use of zinc-laden denture adhesives and serious neurological disorders such as neuropathy.
In June of 2008, a study published in Neurology, the official journal of the American Academy of Neurology, first made the connection between denture adhesive and neuropathy. The study was the first to implicate denture adhesives as the sole culprit, concluding that "denture cream contains zinc, and chronic excessive use may result in hypocupremia and serious neurological disease."
In February 2009, a case study published in "Nature Clinical Practice Neurology" concluded that the patient suffered from myeloneuropathy and anemia due to copper deficiency spurred by her long-term use of "denture cream with a high zinc content."
Another study in August of 2009, published in "NeuroToxicology," concluded that "use of denture cream appears to be the sole source of excessive zinc in these patients."